Saturday, August 23, 2014

Bob update

I have not done a "Bob update" in awhile because he has been doing well -- and for the most part, he still is. He had had a CTCL (cutaneous T-Cell Lymphoma, for those new to this blog) flareup in December 2013 and start taking Interferon, or Intron, in a mid-level dose. It helped. He continued on the very pricey Targretin and its associated meds to deal with side effects.

 Six weeks ago, at a doctor visit, his condition was pronounced 75% better -- good but with room to improve. We were given more treatment options, but all of them had significant side effects and quality of life issues, so we held off. We also asked about going off the Targretin because during the flareup it did not seem to be doing any good. And at 10K a month with non-trivial side effects, we wanted to at least try dropping it. The doctor agreed. 

Bob is at 4 weeks post-taper-off, and there are some signs that his condition is worsening -- his skin is itchy, reddened, and exzema-like, with the itch being the worst of the symptoms. We think/hope this step back is from the cessation of the Targretin, and he is taking steps to get back on it. It is a little scary.  A month or so ago, Bob went to get treated for an ear problem that is common in CTCL patients. The doctor, and ENT, was familiar with the disease and without hesitating he said, "You will eventually be looking at a bone marrow transplant." I had read that some patients get to a point where this is necessary, but not all need to. Bob had not heard this, so it was a jarring moment. Things are good overall, at least. We're getting some biking in and planning a brief vacation in the fall.



  1. Glad for the update. Gives us a chance to pray for you. We had some similar issues in our family and I experienced a similar wean-off period from a complicated drug with significant issues, so I know how it can be quite frustrating and frightening. I like how you are focusing on the positives and keeping yourselves busy with the vacations and biking. This is what will usher you through the doubts and fears. Keep up with it. Hugs to Bob!

  2. Wow, yes, I bet that WAS jarring. I'm sorry! It sure is interesting to hear what different docs have to say (I just had to switch rheumatologists myself). I hope going back on the Targretin helps Bob feel better soon.


Hi Guys, Your comments are valued and appreciated -- until recently I never rejected a post. Please note that I reserve the right to reject an anonymous post.